Illinois, 2022

Hail and Damaging Wind in Illinois, April 30, 2022

April 30, 2022 · NWS PAH · 3 events in 2 counties and zones

A thunderstorm that was originally a supercell over southeast Missouri produced a couple reports of severe weather after crossing into southwest Illinois. The storm weakened with loss of daytime heating in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm that was originally a supercell over southeast Missouri produced a couple reports of severe weather after crossing into southwest Illinois. The storm weakened with loss of daytime heating in the evening. The storm formed earlier in the day immediately ahead of a cold front across southeast Missouri, where lower 60's dewpoints were in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:47 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 30, 1:47 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
247 PM CDT Sat Apr 30 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 130 PM CDT Sat Apr 30 2022

The RAP did a good job depicting the corridor of drier air over our
CWFA centered between two low trop moist axis to our east and west.
Surface dew points have dropped into the 50s most of the area, with
a lot of debris cloudiness over the west 1/2 of the CWFA.

SPC just issued a mesoscale discussion for our area. But overall our
thinking has not changed. While there is certainly a risk for a few
severe storms, we are not expecting a big event. Better forcing for
ascent with jet dynamics stay more to our north. Not much speed
shear with flow at and above 700mb staying in the 40-45 kt range up
to near the EL. The one area we continue think might have the best
chance of isolated severe is SEMO, into briefly far west KY and the
southern tip of Illinois. This is supported by higher probabilities
seen across this area in the SSCRAM (RAP/HRRR), with the most likely
hazards marginally severe hail and high wind. After 00z, the low
level flow actually weakens with 40kts of S/SW flow dropping down to
25 kts or so. MLCAPES that peak 1500 j/kg or slightly higher in the
aforementioned areas quickly diminishes south as well. So the window
of opportunity does not seem all that long into the evening. For
storm mode, mainly clusters, or short line segments. There could
be a brief supercell storm or two, again in the favored areas
mentioned.

As the parent system to our north heads into Canada, and after the
weak front moves across the area, our chance for convection will end
from west to east tonight, with dry weather expected Sunday and
Sunday night. It will be breezy and warm Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 244 PM CDT Sat Apr 30 2022

The first of many 500 mb shortwaves will set the stage for a fairly
active week as the chance for pcpn will be on the increase during
the afternoon Monday, especially across southeast MO. The period
with Categorical PoP does not begin until Monday night as showers
and tstms will increase in coverage across the FA. Elevated CAPE
will be the greatest across southeast MO and the Purchase Region of
west KY where SPC currently has a marginal risk for severe weather.
The main hazard will be the potential for some hail. Risk for
showers and tstms then continues through Tuesday as a sfc low
pressure moves across the Ohio Valley with a trailing cold front. A
few strong to severe storms with strong winds and frequent lightning
are possible as GFS BUFKIT soundings show CAPE values around 1500-
2000 J/KG and steep mid level lapse rates. High temps during this
period will range from the mid to upper 70s for most locations.

The risk for showers and storms may linger into Wednesday morning if
the front remains close enough to the FA, especially near the TN
border. However, the more likely scenario is for the front to stall
far enough south allowing for dry air to build in as a sfc high
pressure passes by to the north. Pncpn chances will gradually lower
from north to south. Temps will also be a bit cooler with highs only
near 70 degrees.

Lower confidence once again begins Thursday as models differ in the
timing of a sfc low pressure system that looks to move through the
lower Ohio Valley. The 12z ECMWF/CMC are in better agreement
compared to the 12z GFS which remains the big outlier with pcpn
arriving early Thursday morning. While PoP chances are more likely
across western counties in the afternoon, would favor the Thursday
night into Friday time frame for when pcpn will be the most
widespread across the area. At the moment, it appears the greatest
instability will remain to our south with more organized storms;
however, it will not take much of a shift north with the sfc low to
bring the better parameters for storms into the PAH CWA. Too early
to go into details for Saturday as it is unclear how quickly pcpn
chances will diminish. High temps will range from the upper 60s to
mid 70s during the period.

&&

.AVIATION...
Issued at 130 PM CDT Sat Apr 30 2022

As a front moves into and then across the area this afternoon and
tonight, scattered to numerous showers and thunderstorms will
move across the area. We have a mention in the terminal
forecasts. Overnight, VFR conditions return as cloud cover will
be on the decrease. SSW winds 10 to 20 kts with higher
gusts will diminish as winds veer to the west generally less
than 10 kts overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM...DW/SP
Hazardous weather outlook, Apr 30, 2:15 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 PM CDT Sat Apr 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is possible through tonight. Some of
these storms may be severe late this afternoon and evening, mainly
across portions of southeast Missouri and southern Illinois.
Damaging winds, large hail, and isolated tornadoes will all be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible late Monday into Tuesday across the
area. A few of these storms could be strong to severe, with hail the
primary concern Monday night and gusty winds Tuesday. Lightning and
heavy downpours is also possible in any storm. The risk for
thunderstorms returns once again on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

The radar

The Evansville,IN radar (KVWX), 17 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wabash

When
April 30, 2:55 PM CST
Where
Wabash County, 1 mi SSW of Mt Carmel
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.407, -87.777

Thunderstorm Wind, Perry

When
April 30, 7:02 PM CST
Where
Perry County, Willisville
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.980, -89.580

A tree was uprooted and fell on power lines. Trees were down, blocking Route 4.

Hail, Perry

When
April 30, 7:03 PM CST
Where
Perry County, Cutler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.030, -89.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013226, 1013228, 1013227.